Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Des Moines, IA

March 6, 2005Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2005, 10:04 PM CST for Wayne County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2005, 10:04 PM CST (04:04 UTC)
Expired
Mar 6, 2005, 10:45 PM CST
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 070404
SVRDMX
IAC185-070445-
/O.NEW.KDMX.SV.W.0011.050307T0404Z-050307T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CST SUN MAR 6 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1045 PM CST.

* AT 959 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF LEON TO
  12 MILES SOUTHEAST OF LEON...OR ALONG A LINE EXTENDING FROM 51
  MILES SOUTH OF DES MOINES TO 68 MILES SOUTH OF DES MOINES...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR CLIO BY 1010 PM CST.
  NEAR MILLERTON BY 1015 PM CST.
  NEAR SEYMOUR BY 1030 PM CST.

THE LOCATIONS OF HUMESTON...ALLERTON AND PROMISE CITY ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 4087 9355 4060 9354 4061 9314 4090 9310

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 070424
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CST SUN MAR 6 2005

IAC185-070445-
/O.CON.KDMX.SV.W.0011.000000T0000Z-050307T0445Z/
WAYNE IA-
1024 PM CST SUN MAR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WAYNE COUNTY UNTIL
1045 PM CST...

AT 1019 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CORYDON TO
7 MILES SOUTH OF CORYDON...OR ALONG A LINE EXTENDING FROM 46 MILES
WEST OF OTTUMWA TO 54 MILES SOUTHWEST OF OTTUMWA...AND MOVING EAST AT
45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CLIO BY 1010 PM CST.
  NEAR SEYMOUR AND PROMISE CITY BY 1030 PM CST.

AT 10:15 PM...LAW ENFORCEMENT REPORTED NICKEL SIZED HAIL IN ALLERTON.

LAT...LON 4087 9355 4060 9354 4061 9314 4090 9310

$$

KINNEY
000 
WWUS53 KDMX 070440
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CST SUN MAR 6 2005

IAC185-070450-
/O.CAN.KDMX.SV.W.0011.000000T0000Z-050307T0445Z/
WAYNE IA-
1040 PM CST SUN MAR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN
CANCELLED...

AT 1039 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4087 9355 4060 9354 4061 9314 4090 9310

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:00 PM CST, 7 hours 4 minutes earlier.

Area forecast discussion, Mar 6, 3:00 PM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CST SUN MAR 6 2005

.DISCUSSION...CHALLENGES FOR THE SHORT-TERM INCLUDE THE CONTINUATION
OF WIND BEHIND THE FRONTAL PASSAGE LATE TONIGHT AS WELL AS CHANCES
FOR SCATTERED CONVECTION OVER THE SOUTHERN AREAS OF THE STATE YET
LATER THIS EVENING AND OVERNIGHT. LOW OVER MN CURRENTLY HEADING SE
ACROSS WI IN THE NEXT 12 HOURS. LITTLE OVERALL DIFF TDY WITH MODELS
LOCKING IN ON GENERAL TRENDS NEXT 24-36 HRS...THOUGH GFS STILL A BIT
FASTER AND NOT AS DEEP AS ETA. MIXED DOWN TDY WITH GUSTY WINDS ALL
AFTERNOON. INITIAL TROF HEADS INTO THE STATE PRIOR TO THE ARCTIC
FRONT BY 06Z.  WINDS SHOULD DECOUPLE AS WE HEAD INTO THE EVE HOURS
THEN PICK UP AGAIN AS FRONT DROPS THROUGH THE STATE TOWARD MORNING.
IN THE SHORT TERM MID-LVL INSTABILITY TO INCREASE ACROSS THE
SOUTHERN HALF WITH CAPES 400-600 J/KG OVR THE SE QUARTER FROM
03Z-06Z TIME FRAME. LLVL MID-LVL MOISTURE NOT REALLY THERE BUT TD
HAS BEEN INCREASING FROM OK THRU CENTRAL KS THIS AFTERNOON WITH
VALUES 45-50F. THOUGH MOISTURE IS GENERALLY LACKING...ENOUGH
ELEVATED CAPE TO ADD CHANCE TSRA.  UNIDIRECTIONAL FLOW...SO ONLY
THREAT FROM STORMS WOULD BE STRONG WIND POTENTIAL...THOUGH THAT
APPEARS MARGINAL ATTM. AS ARCTIC FRONT ARRIVES MON AM SFC TEMPS
STILL NEAR OR ABOVE FREEZING. MOISTURE LIMITED AS SYSTEM PASSES
SOUTH WITH ONLY CHANCE/SLIGHT CHANCE -RW/-SW ON MONDAY. NEXT
CHALLENGE IS THE STRENGTH OF WIND ON MONDAY. FOLLOWING FRONT DECENT
SINKING MOTION WITH +2 TO 4 MICROBARS OMEGA MOVING OVER NC-SW LINE
BETWEEN 12-18Z. FEEL THIS IS THE BEST OPPORTUNITY TO HAVE WINDS
APPROACHING WIND ADV CRITERIA. FLY IN OINTMENT IS POSSIBLE INVERSION
DEVELOPING AS COLD AIR ADVECTION MOVES SOUTH...WHICH MAY INHIBIT ANY
DOWNWARD MOMENTUM TRANSFER OVER THE SOUTHERN AREAS OF THE CWA. HIGH
BUILDS IN FOR MON NIGHT AND TUES BEFORE NEXT WARM FRONT...WK WAVE
COMBO MOVES INTO THE WESTERN COUNTIES TUES EVE AND OVERNIGHT.
INTRODUCED CHANCE POPS TUE NIGHT. WED SHOWS A SLIGHT MODERATION AS
ANOTHER WAVE HEADS SOUTH OF THE STATE WED EVE.

EXTENDED FORECAST...THU THROUGH SUN...ACTIVE WNW FLOW CONTINUES IN
GENERALLY AMPLIFIED 500MB PATTERN. WITH SYSTEMS PASSING NEAR REGION
AND CONTINUED LOW CONFIDENCE...HAVE HELD CLOSER TO ENSEMBLE GUIDANCE
AND INTRODUCED SOME PRECIP WITH WEEKEND SYSTEM ON SATURDAY AND
SATURDAY NIGHT. LOW CONFIDENCE ON PLACEMENT/TIMING AS GFS IS NOW
TRACKING LOW FARTHER NORTH...AND NICE WARM-UP OVER THE WEEKEND IS
POSSIBLE SHOULD THE TREND HOLD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Mar 6, 6:12 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CST SUN MAR 6 2005

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-071-071100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
612 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A
ATLANTIC TO DES MOINES TO WATERLOO LINE.

.DAY ONE...TONIGHT

WINDS WILL BECOME NORTHWEST AT 25 TO 35 MPH AFTER MIDNIGHT AS A
STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP TO 45 MPH ARE
LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ050-061-062-072>075-081>086-092>097-071100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
612 PM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A
ATLANTIC TO DES MOINES TO WATERLOO LINE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING INTO EARLY
MONDAY.  THE BEST CHANCE FOR DEVELOPMENT WILL BE BETWEEN 9 PM
AND 2 AM. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WINDS TO
60 MPH AND NICKEL SIZED HAIL.

A STRONG COLD FRONT WILL ARRIVE AFTER 3 AM AND WILL BRING NORTHWEST
WINDS INCREASING TO 25 TO 30 MPH AND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE
ANTICIPATED MONDAY IN THE WAKE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. IF SEVERE WEATHER IS
OBSERVED, REPORTS WOULD BE APPRECIATED.

DONAVON

In the hours before

Local storm report, Mar 6, 8:34 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             ROCKWELL CITY           42.40N 94.63W
03/06/2005  0.88 INCH        CALHOUN            IA   LAW ENFORCEMENT

            REPORTED BY CALHOUN COUNTY SHERRIFF OFFICE.

&&

RUSSELL
Local storm report, Mar 6, 8:52 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             GRAVITY                 40.76N 94.74W
03/06/2005  0.88 INCH        TAYLOR             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RUSSELL
Local storm report, Mar 6, 9:17 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             1 E CLEARFIELD          40.80N 94.47W
03/06/2005  0.88 INCH        RINGGOLD           IA   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER.

&&

RK
Local storm report, Mar 6, 9:42 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             1 N WAUKEE              41.62N 93.86W
03/06/2005  0.75 INCH        DALLAS             IA   PUBLIC

            RELAYED REPORT FROM OFF DUTY NWS EMPLOYEE.

&&

RUSSELL
Local storm report, Mar 6, 9:52 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             FORT DODGE              42.51N 94.18W
03/06/2005  1.00 INCH        WEBSTER            IA   PUBLIC

            REPORTED BY THE PUBLIC.

&&

RUSSELL
Local storm report, Mar 6, 10:01 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CST SUN MAR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             6 SE COLO               41.95N 93.24W
03/06/2005  0.88 INCH        STORY              IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:06 PM CSTSevere Thunderstorm WarningDMXCalhoun96 min
Mar 6, 8:43 PM CSTSevere Thunderstorm WarningDMXTaylor105 min
Mar 6, 8:59 PM CSTSevere Thunderstorm WarningDMXWebster90 min
Mar 6, 9:01 PM CSTSevere Thunderstorm WarningDMXRinggold100 min
Mar 6, 9:13 PM CSTSevere Thunderstorm WarningDMXDallas94 min
Mar 6, 9:38 PM CSTSevere Thunderstorm WarningDMXPolk52 min
Mar 6, 9:53 PM CSTSevere Thunderstorm WarningDMXMarshall, Story52 min
Mar 6, 9:59 PM CSTSevere Thunderstorm WarningDMXLucas46 min
Mar 6, 10:34 PM CSTSevere Thunderstorm WarningDMXMahaska41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.